Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 126, NWS Atlanta, GA

July 7, 2004Pike County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 7, 2004, 4:55 PM EDT for Pike County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 4:55 PM EDT (20:55 UTC)
Expired
Jul 7, 2004, 5:30 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Pike County, GA

The radar

The Atlanta radar (KFFC), 30 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 072055
SVRATL
GAC231-072130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 PM EDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 530 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CONCORD...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CONCORD...
MEANSVILLE...WILLIAMSON AND ZEBULON.

WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3321 8448 3304 8452 3300 8429 3318 8425

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:00 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 7, 3:00 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT WED JUL 7 2004

.SHORT TERM...WEAK TROUGHINESS AT THE SURFACE AND ALOFT ACROSS THE
REGION THIS AFTERNOON. ATMOSPHERE NOT AS UNSTABLE AS YESTERDAY
AFTERNOON AND STILL LIGHTLY CAPPED. I DO EXPECT ISOLATED TO SCATTERED
CONVECTION INTO THIS EVENING...AND AGAIN THURSDAY AFTERNOON AND
EVENING BEFORE HIGH PRESSURE BUILDS BACK OVER THE SOUTHEAST BOTH AT
THE SURFACE AND ALOFT. SURFACE RIDGE THAT BUILDS IN FROM WESTERN
ATLANTIC REMAINS PLAGUED BY WEAK LEE TROUGH POKING INTO EASTERN
GEORGIA THROUGH THE WEEKEND...BUT WITH THE UPPER RIDGE BUILDING
QUITE STRONG OVER THE SOUTHEASTERN U.S....I WILL KEEP SATIRDAY AND
SUNDAY DRY FOR NOW. TEMPERATURES WILL REMAIN ABOVE SEASONAL NORMALS
THROUGH THE WEEKEND. WE MAY HAVE TO WATCH HEAT INDICES BY SATURDAY
AND SUNDAY FOR POSSIBLE ADVISORY.

.LONG TERM...BY MONDAY...SURFACE TROUGH SUPPRESSES WESTERN ATLANTIC
RIDGE SOUTHWARD INTO THE GULF OF MEXICO AND NORTH FLORIDA...AS UPPER
RIDGE RETROGRADES TOWARD THE MISSISSIPPI VALLEY. THIS EASES THE
SUBSIDENCE ACROSS THE AREA ALLOWING SCATTERED DIURNAL CONVECTION
BACK INTO THE PICTURE. TEMPERATURES WILL REMAIN AT OR SLIGHTLY
ABOVE SEASONAL NORMALS THROUGH THE EXTENDED PERIOD.

&&

.....OPTIONAL SECTIONS.....
.FIRE WEATHER...NO ISSUES.
&&
.HYDROLOGY...NO ISSUES.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     71 89 72 91 / 30 30 20 20
ATHENS      69 93 70 92 / 30 30 20 20
GAINESVILLE 69 89 70 91 / 30 30 20 20
ROME        68 91 68 92 / 30 30 20 20
COLUMBUS    72 94 72 94 / 30 40 20 20
MACON       70 93 71 95 / 30 40 20 20
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 20
Hazardous weather outlook, Jul 7, 5:00 AM EDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT WED JUL 7 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY
   EVENING...

.SYNOPSIS...
A COLD FRONT OVER THE OHIO TO LOWER MISSISSIPPI VALLEYS WILL MOVE TO
THE APPALACHIANS AND TENNESSEE VALLEY THROUGH TONIGHT. A SURFACE
TROUGH OVER THE CAROLINAS INTO GEORGIA WILL BECOME ENHANCED WITH
DAYTIME HEATING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND DIME SIZE HAIL. FREQUENT LIGHTNING AND HEAVY RAIN CAN ALSO BE
EXPECTED. THE BEST LOCATION FOR SEVERE STORMS WILL BE ALONG AND
NORTH OF A LINE FROM CHATTAHOOCHEE COUNTY TO EMANUEL COUNTY.
THE BEST TIME FOR SEVERE STORMS WILL BE THIS AFTERNOON AND POSSIBLY
INTO THE EARLY EVENING.

.DISCUSSION...
A MOIST AND UNSTABLE AIRMASS CONTINUES OVER THE AREA. CAPES OF
1500 TO 2500 CAN BE EXPECTED ALONG WITH LIFTED INDICES OF MINUS 4 TO
MINUS 7. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO THE STATE
AROUND MID DAY AND WILL HELP STORMS TO REACH SEVERE LIMITS. HOWEVER
WINDS ALOFT WILL REMAIN NEARLY UNIDIRECTIONAL. THIS WILL HELP TO
INHIBIT ORGANIZED SEVERE STORMS OVER A LARGE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEED. EMERGENCY
MANAGERS SHOULD MONITOR THE SITUATION.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...AND ALSO
MONDAY AND TUESDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Local storm report, Jul 7, 12:58 PM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1258 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             6 NW DANIELSVILLE       34.19N 83.29W
07/06/2004  0.88 INCH        MADISON            GA   PUBLIC

0530 PM     TSTM WND DMG     6 NW DANIELSVILLE       34.19N 83.29W
07/06/2004                   MADISON            GA   PUBLIC

            TWO POWER POLES AND THREE TREES BLOWN DOWN

&&
Special weather statement, Jul 7, 1:35 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
135 PM EDT WED JUL 7 2004

GAZ108-071800-
135 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILCOX COUNTY
UNTIL 200 PM EDT...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF ABBEVILLE...MOVING SOUTHEAST AT 25
MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES AND SMALL HAIL IS POSSIBLE
WITH THIS STORM. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
THIS STORM SHOULD DIMINISH BY 200 PM EDT.
Special weather statement, Jul 7, 3:17 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT WED JUL 7 2004

GAZ112-113-071945-
317 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN TOOMBS AND MONTGOMERY COUNTIES UNTIL 345 PM EDT...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER UVALDA...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
DIMINISH BY 345 PM EDT.
Special weather statement, Jul 7, 4:01 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 PM EDT WED JUL 7 2004

GAZ066-067-072030-
401 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN TROUP AND MERIWETHER COUNTIES UNTIL 430 PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HOGANSVILLE...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 TO 50 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 430 PM EDT.
Special weather statement, Jul 7, 4:35 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 PM EDT WED JUL 7 2004

GAZ053-067-068-072115-
435 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN PIKE...
MERIWETHER AND COWETA COUNTIES UNTIL 515 PM EDT...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MORELAND TO GAY...MOVING SOUTHEAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:39 PM EDTSevere Thunderstorm WarningFFCCrisp, Wilcox36 min
Jul 7, 5:10 PM EDTSevere Thunderstorm WarningFFCLamar35 min
Jul 7, 5:26 PM EDTSevere Thunderstorm WarningFFCTalbot34 min
Jul 7, 5:38 PM EDTSevere Thunderstorm WarningFFCMonroe37 min
Jul 7, 6:29 PM EDTSevere Thunderstorm WarningFFCHarris, Talbot31 min
Jul 7, 6:42 PM EDTSevere Thunderstorm WarningFFCDade, Walker33 min
Jul 7, 6:58 PM EDTSevere Thunderstorm WarningFFCMacon32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.